Alert archive / Florida / Wind Advisories in 2023

Wind Advisory 8, NWS Tallahassee, FL

June 20, 20236 counties in Florida

NWS Tallahassee, FL issued this wind advisory at Jun 20, 2023, 6:27 PM EDT for 6 counties in Florida. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2023, 6:27 PM EDT (22:27 UTC)
Expired
Jun 21, 2023, 12:00 AM EDT
In force
6 hr
Issued by
NWS Tallahassee, FL

Counties Dixie County, FL, Franklin County, FL, Gulf County, FL, Jefferson County, FL, Taylor County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 48 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

032 
WWUS72 KTAE 202227
NPWTAE

URGENT - WEATHER MESSAGE
National Weather Service Tallahassee FL
627 PM EDT Tue Jun 20 2023

FLZ114-115-118-127-128-134-210400-
/O.NEW.KTAE.WI.Y.0008.230620T2227Z-230621T0400Z/
Coastal Gulf-Coastal Franklin-Coastal Jefferson-Coastal Wakulla-
Coastal Taylor-Coastal Dixie-
Including the cities of Oak Grove, Odena, Port St. Joe, 
White City, Beacon Hill, Overstreet, Saint Joe Beach, 
Apalachicola, Apalachicola Airport, Bay City, Tilton, Creels, 
Hays Place, High Bluff, Buckhorn, Medart, Panacea, Sopchoppy, 
Port Leon, Saint Marks, Adams Beach, Blue Springs, Cedar Island, 
Dekle Beach, Fish Creek, Howell Place, Yellow Jacket, 
Horseshoe Beach, Jena, Shired Island, and Suwannee
627 PM EDT Tue Jun 20 2023 /527 PM CDT Tue Jun 20 2023/

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/
TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Coastal Gulf, Coastal Franklin, Coastal Jefferson, 
  Coastal Wakulla, Coastal Taylor and Coastal Dixie Counties.

* WHEN...Until midnight EDT /11 PM CDT/ tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 26 to 39 mph are
expected for at least 2 hours, or gusts between 40 to 57 mph for
any length of time are possible. Use extra caution when driving,
especially if operating a high profilevehicle. Secure outdoor
objects.

&&

$$

DVD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this wind advisory went out at Jun 20, 3:32 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 20, 3:32 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
332 PM EDT Tue Jun 20 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Wednesday)
Issued at 222 PM EDT Tue Jun 20 2023

The main concern will be an episode of heavy rain that will get
underway on Wednesday.

For now, the service area is in a lull, between deep moist
convection just beyond our Gulf waters, and convection over northern
Georgia closer to the cold-core upper low.

Water vapor imagery shows and upper low in the vicinity of
Chattanooga TN, and a shortwave diving southward through western TN.
Tonight and Wednesday, that shortwave will dive into the base of the
main upper low, causing our 1000-700 mb layer flow to back around
from westerly to southwesterly. This flow will strengthen into the
15-25 knot range over Apalachee Bay and the FL Big Bend region,
bringing the deep moisture over the Gulf quickly northward and
inland. Compared to todays Precipitable Water (PW) values of 1.2 to
1.5 inches, Wednesdays PW values will quickly moisten into the 1.8
to 2 inch range. Under the influence of cyclonic flow aloft and
large-scale lift from shortwave energy, this moisture advection and
moderate instability will help areas of rain, showers, and embedded
thunder to develop.

This will be a recipe for heavy rain, especially where bands of
thunderstorms start to train, or perhaps pivot around a stationary
axis in the cyclonic flow environment. The official deterministic
forecast has 1-2 inches of rain just in tomorrow afternoon alone,
along and west of the Flint River. The 12z HREF shows high odds of
exceeding flash flood guidance over an area centered near Blakely
GA, and it even shows greater than 50 percent odds of someplace
exceeding 5 inches of rain. The other area to watch closely will be
the SE Big Bend, where moisture transport will be maximized and
where there has been repeated rounds of heavy rain in recent days,
including just this morning.

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 222 PM EDT Tue Jun 20 2023

Stacked upper low will remain in place across the region through
Thursday, keeping cyclonic flow established. Deepest moisture will
be across the southeastern two-thirds of the forecast area, which
is where the highest PoPs will be (categorical). However, even
across the remainder of the area, likely PoPs are in the forecast.
The elevated PoPs and associated cloud cover will continue to keep
temperatures at or a little below normal with high temperatures
expected to be in the mid to upper 80s.

&&

.LONG TERM...
(Friday through Monday)
Issued at 222 PM EDT Tue Jun 20 2023

While the vertically stacked low pressure system will gradually
pull northward from Friday into the weekend, a mean trough will
still remain established across the southeastern states, keeping
broad cyclonic flow in place across the northeastern Gulf. As the
mid-level flow becomes a bit more northwesterly, some drier air
may push into the northern portion of the area by Saturday and
Sunday, which should begin to lower PoPs a bit, with more of a
north-south gradient developing. PWATS will drop off across the
north on Saturday and more of the region on Sunday before
recovering on Monday.

&&

.AVIATION...
(18Z TAFS)
Issued at 137 PM EDT Tue Jun 20 2023

A large field of cumulus and towering cumulus now covers areas
inland of the seabreeze. A few small showers and perhaps a couple
of thunderstorms will develop during this afternoon and evening,
but low coverage and short duration at any terminal caps the
mention to VCTS. Tonight, low-level flow will become more
southerly. The increase in moisture will bring low stratus with
IFR and MVFR ceilings all terminals during the night past sunrise
on Wed morning. A sloppy area of showers and thunderstorms over
the northeast Gulf late tonight may start to swing north on
Wednesday morning, with increasing odds off showers and
thunderstorms after sunrise.

&&

.MARINE...
Issued at 222 PM EDT Tue Jun 20 2023

Elevated southwesterly flow will continue through the next few
days over the marine areas with conditions near or just above
Small Craft Advisory levels through Wednesday night. Conditions
will then gradually improve through the end of the workweek with
conditions below headline criteria expected for the weekend.

&&

.FIRE WEATHER...
Issued at 222 PM EDT Tue Jun 20 2023

After a break in active weather today, rounds of heavy rain will
traverse the districts from Wednesday through Friday, bringing
widespread wetting rains and areas of flooding. A trend toward
reduced thunderstorm coverage and hotter temperatures will get
underway this weekend.

&&

.HYDROLOGY...
Issued at 222 PM EDT Tue Jun 20 2023

The overall wet pattern is forecast to continue for the next
several days across the region. WPC has portions of the area in a
Slight Risk for excessive rainfall for Wednesday and Thursday (and
marginal risk beyond that). A widespread 2-3 inches of additional
rain is expected for many areas, with locally heavier amounts.
Localized flash flooding will be possible over the next few days
in areas that receive the higher rainfall totals. Area rivers are
reacting to recent rainfall, but largely remaining below flood
stage (outside of parts of the Ochlockonee River).

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  86  71  85 /  40  90  70  90
Panama City   74  85  74  86 /  60  90  80  90
Dothan        69  83  69  85 /  40  90  60  90
Albany        69  83  69  85 /  40  90  70  90
Valdosta      70  84  69  84 /  40 100  70  90
Cross City    71  83  71  85 /  70  90  80  90
Apalachicola  74  84  75  85 /  70  90  80  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday morning for FLZ108-112-
     114-115.

GA...None.
AL...None.
GM...Small Craft Advisory until 10 PM EDT /9 PM CDT/ this evening for
     GMZ730-750-752-755-765-770-772-775.

&&

NEAR TERM...Haner
SHORT TERM...Camp
LONG TERM....Camp
AVIATION...Haner
MARINE...Camp
FIRE WEATHER...Haner
HYDROLOGY...Camp

In the hours before

Local storm report, Jun 20, 5:58 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
558 PM EDT Tue Jun 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     5 S Saint Joseph State  29.73N 85.40W
06/20/2023  M40 MPH          GMZ752             FL   Mesonet

            Ambient station on the Cape gusting to 40
            mph. Related to distant thunderstorms
            offshore.

&&
Local storm report, Jun 20, 6:06 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
606 PM EDT Tue Jun 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Tstm Wnd Gst     Saint George Island     29.67N 84.83W
06/20/2023  M46 MPH          GMZ755             FL   Mesonet

            Ambient station on Saint George Island
            gusting to 46 mph. Related to distant
            thunderstorms offshore.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:35 AM EDTSpecial Weather StatementTAETaylor25 min
Jun 20, 2:37 AM EDTSpecial Weather StatementTAELafayette38 min
Jun 20, 3:45 AM EDTSpecial Marine WarningTAE33 min
Jun 20, 4:11 AM EDTSpecial Weather StatementTAEDixie, Lafayette49 min
Jun 20, 4:18 AM EDTAreal Flood AdvisoryTAEDixie, Lafayette, Taylor3 hr
Jun 20, 5:22 AM EDTSpecial Marine WarningTAE38 min
Jun 20, 5:41 AM EDTSpecial Weather StatementTAEDixie34 min
Jun 20, 6:15 AM EDTAreal Flood AdvisoryTAEDixie60 min
Jun 20, 6:23 AM EDTSpecial Weather StatementTAEDixie52 min
Jun 20, 10:29 AM EDTSmall Craft AdvisoryTAE34 hr
Jun 20, 5:38 PM EDTSpecial Marine WarningTAE3 hr

Nearby

Wind Advisories in Florida, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.